California, 2012

Flash Flooding and Heavy Rain in California, September 11, 2012

September 11, 2012 · NWS SGX · 5 events in 1 county or zone

An upper-level low pressure area moving slowly northeast over the lower deserts, and an associated weak disturbance aloft triggered a slow moving thunderstorm in the lower Coachella Valley near the community of Mecca just after midnight PST. 5 inches of rainfall near Mecca (approximately 30 miles southeast of Palm Springs, CA).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper-level low pressure area moving slowly northeast over the lower deserts, and an associated weak disturbance aloft triggered a slow moving thunderstorm in the lower Coachella Valley near the community of Mecca just after midnight PST. With abundant moisture extending from the surface to 400 mb, and precipitable water values between 1.8 and over 2.2 inches, this storm remained nearly stationary from approximately 0200 through 0800 PST and produced between 3 and 5.5 inches of rainfall near Mecca (approximately 30 miles southeast of Palm Springs, CA). In addition, radar estimates were between 5 and 8 inches. Most of the rain fell between 0200 and 0400 PST, which resulted in a rare and damaging flash flooding in this area. This was eventually found to be a 1000-year flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 10, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 10, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT MON SEP 10 2012

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE NORTHEAST FROM BAJA CALIFORNIA TO
ARIZONA LATER TONIGHT AND THROUGH ARIZONA TUESDAY. THERE WILL BE
ENOUGH REMAINING MOISTURE ASSOCIATED WITH THE LOW TO BRING SOME
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TUESDAY. DEVELOPING
ONSHORE FLOW AT THE SURFACE WILL RESULT IN PATCHY COASTAL LOW CLOUDS
AND FOG LATE TONIGHT...BECOMING MORE WIDESPREAD TUESDAY NIGHT AND
BRING SOME COOLING TUESDAY. HIGH PRESSURE ALOFT WILL REDEVELOP THE
SECOND HALF OF THE WEEK FOR ANOTHER WARMING TREND WITH TEMPERATURES
5 TO 10 DEGREES ABOVE NORMAL FRIDAY AND SATURDAY BEFORE COOLING
OCCURS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ANOTHER ACTIVE DAY TODAY WITH WIDESPREAD THUNDERSTORMS OVER THE
REGION...INCLUDING THE VALLEYS WEST OF THE MOUNTAINS. HIGHEST
12-HOUR PRECIPITATION TOTALS INCLUDED 2.87 AT YUCAIPA RIDGE IN SBD
COUNTY...1.58 INCHES AT LA JOLLA AMAGO S OF PALOMAR MTN IN SAN DIEGO
COUNTY AND 1.35 INCHES AT ALPINE WEST IN SAN DIEGO COUNTY. A
STATIONARY CELL IN SE SAN DIEGO COUNTY THIS EVENING HAD RADAR
ESTIMATES NEAR 2 INCHES ON THE EAST SLOPES OF MT LAGUNA...BUT ONLY
0.70 APPEARED IN THE RAIN GAUGE AT AGUA CALIENTE SPRINGS.

RAINFALL HAS ENDED FOR NOW...THOUGH LATEST RAP13/NAM12 SHOW
CONTINUED SURFACE BASED CAPE OVERNIGHT OVER THE MTNS/DESERTS WITH A
TRIGGER JUST TO THE SOUTH ASSOCIATED WITH THE UPPER LOW. BUT...MOST
LIKELY IT WILL TAKE SOME KIND OF OUTFLOW FROM THE SW ARIZONA
CONVECTION TO GET SOMETHING STARTED...AND THIS CONVECTION IS FAR
LESS THREATENING THAN WHAT OCCURRED SUNDAY NIGHT. HENCE...WE WILL
MOST LIKELY NEED TO WAIT UNTIL TUESDAY FOR DAYTIME HEATING TO GET
MORE MTN/DESERT CONVECTION...WITH DECREASING YET STILL ABUNDANT
MOISTURE IN THE 850-500 MB LAYER AND CAPE VALUES STILL OVER 1000
J/KG OVER THE MTNS...AT LEAST SCATTERED TSTORMS ARE EXPECTED IN THE
MTNS WITH SOME STORMS OVER THE DESERTS. THE ONSHORE FLOW WILL BE
MORE PRONOUNCED...BOTH AT THE SURFACE AND AS MORE WESTERLY FLOW
ALOFT DUE TO THE EXIT OF THE UPPER LOW AND WEAK TROUGHING TO OUR
NORTH...SO THAT WILL INHIBIT CONVECTION W OF THE MTNS OR EVEN ON THE
COASTAL MTN SLOPES...UNLIKE TODAY WHICH HAD THE EAST FLOW ALOFT AND
CONVERGENCE AREA W OF THE MTNS. THE ONSHORE FLOW WILL ALSO BRING
COOLING W OF THE MTNS. REGARDING FLASH FLOODING THREAT FOR TUE...IT
SHOULD BE LOWER THAT TODAY WITH THE DRYING...ABOUT 1.5 INCHES OF PW
BY 00Z...AND MID-LEVEL WINDS AROUND 15 KNOTS SHOULD BE ENOUGH TO
KEEP ANY CONVECTION MOVING. PW VALUES DROP TO AROUND 1 INCH IN MOST
AREAS WED...THOUGH SOME INSTABILITY WILL CONTINUE. EXPECT SOME
CUMULUS OVER THE MTNS WED...BUT NOTHING MORE THAN THAT.

THE UPPER HIGH WILL REBUILD WED/THU/FRI AND BE CENTERED OVER SO-CAL.
EXPECT HOT WEATHER TO RETURN WITH 100+ IN MUCH OF THE INLAND EMPIRE
BY FRIDAY AND 105+ IN THE LOWER DESERTS. THE ONSHORE FLOW WILL BE
QUITE WEAK WITH SUBSIDENCE RESULTING IN THE MARINE LAYER BEING
SHALLOW...SO STRATUS/FOG WILL BE RESTRICTED TO NEAR THE IMMEDIATE
COAST. OVER THE WEEKEND...THE HIGH WILL GRADUALLY SHIFT SOUTH DUE TO
A SHORT-WAVE MOVING THROUGH THE PAC NW INTO THE GREAT BASIN. THIS
SHOULD BRING A GRADUAL COOLING TREND AROUND SUN/MON OF NEXT WEEK.

&&

.AVIATION...
110400Z...COASTAL AREAS...LOW CLOUDS AND FOG WILL LIKELY RETURN TO
THE COASTAL AREAS BTWN 10-15Z AFFECTING KSAN AND KCRQ WITH
BKN-OVC009-011 AND TOPS 1300-1500 FT MSL.

MOUNTAINS AND DESERTS...TONIGHT SCT-BKN HIGH CLOUDS WITH BASES 6000
FT LAYERED TO 20000 FT. SCT TSTMS REFORMING OVER THE MTNS AFT 18Z
TUE WITH BASES 5KFT FEET AND CB TOPS TO 40KFT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAXWELL
AVIATION...MOEDE
Hazardous weather outlook, Sep 10, 5:00 PM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PDT MON SEP 10 2012

CAZ042-043-048-050-057-PZZ750-775-111130-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
600 PM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION HAS BEEN CANCELED FOR ALL AREAS FOR
TONIGHT.

CAZ055-056-058-060>062-111130-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 PM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.
THE WIDESPREAD THUNDERSTORMS HAVE ENDED...AND THERE IS ONLY A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE REST OF TONIGHT OVER THE MOUNTAINS
AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX THE REST OF TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RESIDUAL MONSOONAL MOISTURE WILL BRING A CHANCE FOR THUNDERSTORMS
AND HEAVY SHOWERS OVER THE MOUNTAINS AND DESERTS TUESDAY
AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX FOR
TUESDAY IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION HAS BEEN CANCELED FOR ALL AREAS FOR
TONIGHT.

HARRISON/MAXWELL

In the hours before

Local storm report, Sep 10, 10:20 PM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 PM PDT MON SEP 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       BOULEVARD               32.66N 116.27W
09/10/2012  U0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            HEAVY DOWNPOUR WITH STANDING WATER ON INTERSTATE 8
            BETWEEN BOULEVARD AND INKOPAH.

0100 PM     HEAVY RAIN       BOULEVARD               32.66N 116.27W
09/10/2012  E0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            STANDING WATER ON INTERSTATE 8 AND HIGHWAYS 80 AND 94.

0107 PM     HEAVY RAIN       2 SE FOREST FALLS       34.07N 116.89W
09/10/2012  M2.47 INCH       SAN BERNARDINO     CA   MESONET

            YUCAIPA RIDGE...BETWEEN 1135-1307 PDT...MEASURED 2.47
            INCHES OF RAIN.

0111 PM     HAIL             BOULEVARD               32.66N 116.27W
09/10/2012  U0.25 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            SMALL HAIL AND EXTREME DOWNPOUR OF RAIN. VISIBILITY
            LOWERED ON INTERSTATE 8.

0123 PM     HEAVY RAIN       4 W HEMET               33.73N 117.07W
09/10/2012  E1.00 INCH       RIVERSIDE          CA   PUBLIC

            SPOTTER RIV512 REPORTED 1 INCH OF RAIN IN 12-15 MINUTES,
            FLOODED ROADWAYS.

0130 PM     HEAVY RAIN       4 NNE SAN GORGONIO MOUN 34.16N 116.80W
09/10/2012  M2.84 INCH       SAN BERNARDINO     CA   MESONET

            HEART BAR...BETWEEN 1230-1330 PDT...MEASURED 2.84 INCHES
            OF RAIN.

0150 PM     HEAVY RAIN       NNE BOULEVARD           32.67N 116.27W
09/10/2012  M0.71 INCH       SAN DIEGO          CA   MESONET

            BOULEVARD...BETWEEN 1150-1350 PDT...MEASURED 0.71 INCHES
            OF RAIN.

0257 PM     HEAVY RAIN       10 E APPLE VALLEY       34.53N 117.03W
09/10/2012  M0.89 INCH       SAN BERNARDINO     CA   MESONET

            GRANITE MOUNTAIN RAWS...BETWEEN 1357-1457 PDT...MEASURED
            0.89 INCES OF RAIN.

0300 PM     HEAVY RAIN       5 SSW PALOMAR MOUNTAIN  33.29N 116.87W
09/10/2012  M1.46 INCH       SAN DIEGO          CA   MESONET

            EASTERN TANKS AT LA JOLLA AMAGO...BETWEEN 1411-1500
            PDT...REPORTED 1.46 INCHES OF RAIN.

0305 PM     HEAVY RAIN       6 SSW PALOMAR MOUNTAIN  33.28N 116.86W
09/10/2012  M1.54 INCH       SAN DIEGO          CA   MESONET

            LA JOLLA INDIAN RESERVATION...BETWEEN 1417-1505 PDT...
            MEASURED 1.54 INCHES OF RAIN.

0309 PM     HEAVY RAIN       6 WNW LAKE HENSHAW      33.26N 116.87W
09/10/2012  M0.99 INCH       SAN DIEGO          CA   MESONET

            VALLECITOS REPEATER...BETWEEN 1422-1509 PDT...MEASURED
            0.99 INCHES OF RAIN.

0349 PM     HEAVY RAIN       2 WNW SAN DIEGO COUNTRY 33.02N 116.81W
09/10/2012  M0.84 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG447 REPORTED 0.84 INCHES OF RAIN IN PAST 30
            MINUTES AND FLOODED ROADWAYS IN THE SAN DIEGO COUNTRY
            ESTATES AREA.

0617 PM     HEAVY RAIN       1 NE AGUA CALIENTE SPRI 32.96N 116.29W
09/10/2012  M0.70 INCH       SAN DIEGO          CA   MESONET

            AGUA CALIENTE...BETWEEN 1719-1817 PDT...MEASURED 0.70
            INCHES OF RAIN.

&&

RBALFO
Local storm report, Sep 10, 10:21 PM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 PM PDT MON SEP 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       BOULEVARD               32.66N 116.27W
09/10/2012  U0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            HEAVY DOWNPOUR WITH STANDING WATER ON INTERSTATE 8
            BETWEEN BOULEVARD AND INKOPAH.

0100 PM     HEAVY RAIN       BOULEVARD               32.66N 116.27W
09/10/2012  E0.00 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            STANDING WATER ON INTERSTATE 8 AND HIGHWAYS 80 AND 94.

0107 PM     HEAVY RAIN       2 SE FOREST FALLS       34.07N 116.89W
09/10/2012  M2.47 INCH       SAN BERNARDINO     CA   MESONET

            YUCAIPA RIDGE...BETWEEN 1135-1307 PDT...MEASURED 2.47
            INCHES OF RAIN.

0111 PM     HAIL             BOULEVARD               32.66N 116.27W
09/10/2012  U0.25 INCH       SAN DIEGO          CA   LAW ENFORCEMENT

            SMALL HAIL AND EXTREME DOWNPOUR OF RAIN. VISIBILITY
            LOWERED ON INTERSTATE 8.

0123 PM     HEAVY RAIN       4 W HEMET               33.73N 117.07W
09/10/2012  E1.00 INCH       RIVERSIDE          CA   PUBLIC

            SPOTTER RIV512 REPORTED 1 INCH OF RAIN IN 12-15 MINUTES,
            FLOODED ROADWAYS.

0130 PM     HEAVY RAIN       4 NNE SAN GORGONIO MOUN 34.16N 116.80W
09/10/2012  M2.84 INCH       SAN BERNARDINO     CA   MESONET

            HEART BAR...BETWEEN 1230-1330 PDT...MEASURED 2.84 INCHES
            OF RAIN.

0133 PM     FLASH FLOOD      FOREST FALLS            34.09N 116.92W
09/10/2012                   SAN BERNARDINO     CA   PUBLIC

            A MEMBER OF THE PUBLIC AFFILIATED WITH UC RIVERSIDE
            REPORTED 3 INCHES OF RAIN IN THE PAST HOUR AT THE YUCAIPA
            RIDGE WEATHER STATION. MILL CREEK RUNNING 100 FEET WIDE
            AT ONE POINT WITH DEBRIS. POLICE ARE BEGINNING TO
            EVACUATE SOME PEOPLE IN THE FOREST FALLS AREA.

0150 PM     HEAVY RAIN       NNE BOULEVARD           32.67N 116.27W
09/10/2012  M0.71 INCH       SAN DIEGO          CA   MESONET

            BOULEVARD...BETWEEN 1150-1350 PDT...MEASURED 0.71 INCHES
            OF RAIN.

0257 PM     HEAVY RAIN       10 E APPLE VALLEY       34.53N 117.03W
09/10/2012  M0.89 INCH       SAN BERNARDINO     CA   MESONET

            GRANITE MOUNTAIN RAWS...BETWEEN 1357-1457 PDT...MEASURED
            0.89 INCES OF RAIN.

0300 PM     HEAVY RAIN       5 SSW PALOMAR MOUNTAIN  33.29N 116.87W
09/10/2012  M1.46 INCH       SAN DIEGO          CA   MESONET

            EASTERN TANKS AT LA JOLLA AMAGO...BETWEEN 1411-1500
            PDT...REPORTED 1.46 INCHES OF RAIN.

0305 PM     FLASH FLOOD      8 NE ADELANTO           34.65N 117.34W
09/10/2012                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            COMBINATION OF DEBRIS AND 6 INCHES OF WATER FLOWING
            ACROSS NATIONAL TRAILS HIGHWAY AT BARBOSA ROAD. VEHICLES
            WERE GETTING STUCK. CHP CLOSED THE HIGHWAY.

0305 PM     HEAVY RAIN       6 SSW PALOMAR MOUNTAIN  33.28N 116.86W
09/10/2012  M1.54 INCH       SAN DIEGO          CA   MESONET

            LA JOLLA INDIAN RESERVATION...BETWEEN 1417-1505 PDT...
            MEASURED 1.54 INCHES OF RAIN.

0309 PM     HEAVY RAIN       6 WNW LAKE HENSHAW      33.26N 116.87W
09/10/2012  M0.99 INCH       SAN DIEGO          CA   MESONET

            VALLECITOS REPEATER...BETWEEN 1422-1509 PDT...MEASURED
            0.99 INCHES OF RAIN.

0335 PM     FLASH FLOOD      12 SW BARSTOW           34.75N 117.22W
09/10/2012                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            NATIONAL TRAILS HIGHWAY AT HODGE ROAD CLOSED DUE TO
            FLOODING.

0349 PM     HEAVY RAIN       2 WNW SAN DIEGO COUNTRY 33.02N 116.81W
09/10/2012  M0.84 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER SDG447 REPORTED 0.84 INCHES OF RAIN IN PAST 30
            MINUTES AND FLOODED ROADWAYS IN THE SAN DIEGO COUNTRY
            ESTATES AREA.

0430 PM     FLASH FLOOD      3 E PAUMA VALLEY        33.30N 116.93W
09/10/2012                   SAN DIEGO          CA   NWS EMPLOYEE

            HIGHWAY 76 EAST OF RINCON CLOSED FOR ONE HOUR FROM 330 PM
            TO 430 PM DUE TO FLASH FLOOD INDUCED DEBRIS FLOW 12-18
            INCHES DEEP.

0617 PM     HEAVY RAIN       1 NE AGUA CALIENTE SPRI 32.96N 116.29W
09/10/2012  M0.70 INCH       SAN DIEGO          CA   MESONET

            AGUA CALIENTE...BETWEEN 1719-1817 PDT...MEASURED 0.70
            INCHES OF RAIN.

&&
SUMMARY OF REPORTS FOR MONDAY, SEPTEMBER 10, 2012

RBALFO

The radar

The San Diego radar (KNKX), 112 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Riverside

When
September 11, 12:00 AM PST to 2:30 PM PST
Where
Riverside County, 3 mi SSW of Mecca
Reported by
Mesonet
Coordinates
33.530, -116.090

The ALERT rain gauge at Kent Sea Farms recorded 5.51 inches of rain in 24 hours, 4.18 inches of which was in the past 12 hours. The vast majority of the rain fell between 0000 and 0700 PST.

Flash Flood, Riverside

When
September 11, 12:45 AM PST to 2:00 AM PST
Where
Riverside County, 0.44 mi ENE of Mecca to 0.34 mi E of Mecca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.574, -116.064

Heavy rain resulted in flooding along 66th Avenue east of Johnson Avenue. County Road Department was dispatched to barricade the roads. |A short distance upstream, the Thermal airport measured 1.42 inches of rain between 0019 and 0316 PST, over an inch of which fell between 0019 and 0236 PST.

Flash Flood, Riverside

When
September 11, 12:45 AM PST to 4:30 AM PST
Where
Riverside County, 3.54 mi SW of Mecca to 3.3 mi WNW of Mecca
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.530, -116.108

Heavy rain resulted in flooding along State Highway 111, just east of the intersection with Colfax Street. The roadway there was covered with 3 feet of water. |A mesonet station, at Kent Sea Farms, just west of this location recorded 3.38 inches of rain between 0050 and 0419 PST.

Flash Flood, Riverside

When
September 11, 2:00 AM PST to 7:00 AM PST
Where
Riverside County, 0.67 mi W of Mecca to 2.51 mi E of Mecca
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
33.568, -116.081

A stationary thunderstorm brought persistent heavy rain in Mecca between 0200 and 0800 PST, resulting in flash flooding of two mobile home parks. Approximately 15 to 20 mobile homes in the Duroville and Saint Anthony's mobile home parks were damaged. The American Red Cross set up an evacuation center at the Mecca Family and Farm Workers Services Facility for the approximately 1500 residents affected. A boil water message was issued for these locations as well. Saul Martinez Elementary School also reported water damage to 15 classrooms, the teachers' lounge and the administration building with 2 to 3 inches of water.

Flash Flood, Riverside

When
September 11, 2:00 AM PST to 6:00 AM PST
Where
Riverside County, 0.61 mi WNW of Mecca to 0.45 mi NNE of Mecca
Cause
Heavy Rain
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
33.574, -116.079

Fire department and rescue officials in Riverside County reported residential flooding of approximately 4 homes on the 91000 block of 5th Street in Mecca due to heavy downpours. No injuries reported and depth of flood waters was unknown.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413245, 415012, 415013, 415009, 415014.